Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Having breathing problem after taking Azathioprine and Purinethol. Suggest any other medication

User rating for this question
Very Good
Answered by

Pathologist and Microbiologist
Practicing since : 1998
Answered : 663 Questions
When XXXXX was on Azathioprine he had a really hard time breathing, fast heart rate, leg swelled, coughing all the time - bringing up mucus. With Purinethol he had a breathing problem but not as bad as with the other pill. I am concerned that with having a breathing problem with the other two pills that he might have a breathing problem with Methotrexate which could damage his lungs permanately. Is there any other medication that he could use that would not suppress the immune system, or have not as many side effects. Thanks
Posted Thu, 28 Nov 2013 in Crohn's Disease
Answered by Dr. Vandana Khare 1 hour later
Brief Answer: there is no one treatment that works for everyone Detailed Answer: Hi XXXXX! welcome to HCM! There is currently no definite curative treatment for Crohn's disease, and every case has to be treated differently. The goal of medical treatment in Crohn's disease is to reduce the inflammation. It is also to improve long-term prognosis by limiting complications. In the best cases, treatment leads not only to symptom relief but also to long-term remission. Treatment for Crohn's disease usually involves drug therapy or, in few cases, surgery. Anti-inflammatory drugs are often the first step in the treatment. Corticosteroids can help reduce inflammation, but they have numerous side effects. corticosteroids only are required for moderate to severe disease that doesn't respond to other treatments.Budesonide, works faster than do traditional steroids and appears to produce fewer side effects. Immune system suppressors like Azathioprine also reduce inflammation, but they target your immune system rather than directly treating inflammation. By suppressing the immune response, inflammation is also reduced. Sometimes, these drugs may work better if used in combination Methotrexate, is sometimes used for people with Crohn's disease who don't respond well to other medications. Short-term side effects include nausea, fatigue and diarrhea, and rarely, it can cause potentially life-threatening pneumonia.It is hepatotoxic and long-term use can lead to scarring of the liver. , follow up closely with your doctor if methotrxate is started and have blood tested regularly to look for toxic changes. Sometimes changes in diet and lifestyle may help dramatically in controlling symptoms and lengthening the time between flare-ups. Eliminate any food that seem to make signs and symptoms worse.Eat small meals. Drink plenty of liquids. Water is best.Consider multivitamins. Because Crohn's disease can interfere with your ability to absorb nutrients and because your diet may be limited, multivitamin and mineral supplements are often helpful. stress doesn't cause Crohn's disease,but can make it worse and may trigger flare-ups.Although it's not always possible to avoid stress, you can learn ways to help manage it. including Exercise,Regular relaxation and breathing exercises. yoga and meditation may help! Isincerely hope this will help you! Take care!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor